Catch any prescription drug advertisement on TV and you’ll hear a laundry list of potential side effects. Truth is, all medications, whether prescribed by a doctor or sold over the counter, can cause adverse reactions, anything from nausea and dizziness to dry mouth. Usually, these issues aren’t too serious and will subside fairly quickly. But sometimes these and other more severe side effects stem from an allergy to that medication.
According to Dr. Raymond Hong, an allergy and immunology specialist who practices at Sutter’s Palo Alto Medical Foundation San Carlos and Palo Alto Centers, true allergies account for just 15% of all adverse reactions to drugs. “The classic, immediate type of allergic reaction may trigger any combination of hives, itching, flushing, swelling of the face or throat, wheezing, vomiting or low blood pressure,” he says. “These reactions can occur within seconds to minutes after taking the medication, and usually occur within an hour.” It’s rare, but drug allergies can bring on severe, life-threatening anaphylaxis, which means your system has gone into shock. If you experience difficulty breathing or other severe reaction to any medication, it’s best to seek emergency care right away.
Although any medication can cause an allergic response, the most common offenders are two classes of antibiotics: penicillin and cephalosporin. Dr. Hong says penicillin is the most commonly reported medication allergy, self-reported by up to 10% of the population.
Managing Medication Allergies
So, if you’ve had allergic reaction to a medication, must you always steer clear of that drug? It depends on the individual—and depends on the drug. For instance, many people with true penicillin allergies eventually outgrow them. “One study found that 80% of people who reported an allergic reaction more than 10 years ago no longer had the penicillin allergy after subsequent testing,” Dr. Hong says.
Before taking a drug that you’ve reacted negatively to in the past, see an allergist for further evaluation. “Depending on the type of reaction you’ve had, we may consider keeping you away from this medication,” Dr. Hong says. If possible, a doctor may also perform a skin test and/or a challenge test to gauge your reaction. “A challenge test involves giving you the medication in an allergy clinic, sometimes in graded doses, monitoring you closely and treating any allergic reactions should they arise,” Dr. Hong says.
Although it’s very rare, certain vaccines can trigger allergic reactions as well, in which case you’d also want to see an allergist. “If a true allergy is suspected, we can perform skin testing to the vaccine and sometimes specific components of the vaccine,” Dr. Hong says. “If this confirms the allergy, we may still be able to administer the vaccine in small, graded doses if it is important that you be vaccinated.”
If you’ve never had an allergic reaction to a certain drug but a family member has, Dr. Hong says there’s a slim chance you could be allergic too. “But the risk isn’t significant enough to warrant additional testing or evaluation,” he explains. “If you take antibiotics frequently, particularly in IV form, or if you already know you’re allergic to multiple medications, then your risk is greater.”
Note: This content is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.